Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 240, NWS Des Moines, IA

August 20, 2003Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2003, 3:23 PM CDT for Wayne County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 3:23 PM CDT (20:23 UTC)
Expired
Aug 20, 2003, 4:15 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 202023
SVRDMX
IAC185-202115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 415 PM CDT

* AT 322 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALLERTON...OR ABOUT 54 MILES WEST OF
  OTTUMWA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR CORYDON AROUND 330 PM...
  NEAR MILLERTON AROUND 340 PM AND
  9 MILES NORTHWEST OF PROMISE CITY AROUND 345 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR EASTERN IOWA.

LAT...LON 4060 9356 4059 9312 4089 9312 4089 9354

KINNEY

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:33 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 20, 11:33 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT WED AUG 20 2003

UPDATED TODAY/S FORECAST FOR TEMPS...CLOUDS AND SUNSHINE.  SFC
BOUNDARY NORTH OF IA WITH FA IN WARM SECTOR AND SW BOUNDARY LAYER
FLOW.  21Z MESO ETA SOUNDINGS SUPPORT RAISING TEMPS.  AGREE SINCE
AMS SHUD MIX VERY WELL.  MID-LVL S/WV ON WATER VAPOR IMAGERY
SUPPORTS LEAVING SMALL POPS SRN IA LATE.  DEVELOPMENT...IF IT
OCCURS...SHOULD BE HIGH BASED AND ELEVATED.  AS FOR NORTHERN
FA...FORCING BEST NORTH OF STATE. FORECAST SOUNDINGS NOT SUPPORTIVE
OF TSTM DEVELOPMENT WITH A DECENT NEGATIVE AREA.  WILL DROP
AFTERNOON POPS NORTH.

.DSM...NONE.

JOHNSON
Hazardous weather outlook, Aug 20, 3:15 PM CDT, 8 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING FOR EASTERN
CENTRAL IOWA...EAST OF I35. A FEW OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS BEING THE PRIMARY THREAT.  LOCALLY HEAVY RAIN AND
HAIL UP TO 1 INCH ARE ALSO POSSIBLE.

ISOLATED STORMS CANNOT BE RULED OUT WEST OF I35 BUT THEY SHOULD BE
NON SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EAST OF I35.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JOHNSON

In the hours before

Local storm report, Aug 20, 3:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0318 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    HUMESTON                  IA   WIND DAMAGE
08/20/03   WAYNE                          UP TO 10 INCH DIAMETER
                                          TREE LIMBS DOWN.

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:06 PM CDTSevere Thunderstorm WarningDMXLucas39 min
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningDMXMarion51 min
Aug 20, 3:40 PM CDTSevere Thunderstorm WarningDMXMahaska50 min
Aug 20, 3:51 PM CDTSevere Thunderstorm WarningDMXPoweshiek39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.